Alert archive / New York / Freezing Rain Advisories in 2011
Freezing Rain Advisory 2, NWS Buffalo, NY
NWS Buffalo, NY issued this freezing rain advisory at Dec 30, 2011, 5:45 PM EST for Jefferson County, Lewis County, New York. It took effect at Dec 30, 2011, 7:00 PM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2011, 5:45 PM EST (22:45 UTC)
- In effect from
- Dec 30, 2011, 7:00 PM EST
- Expired
- Dec 31, 2011, 12:00 PM EST
- In force
- 17 hr
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
078 WWUS41 KBUF 302245 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 545 PM EST FRI DEC 30 2011 NYZ007-008-310645- /O.NEW.KBUF.ZR.Y.0002.111231T0000Z-111231T1500Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 545 PM EST FRI DEC 30 2011 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EST SATURDAY. * LOCATIONS...JEFFERSON AND LEWIS COUNTIES. * TIMING...THIS EVENING THROUGH LATE SATURDAY MORNING. * ACCUMULATIONS...ICE ACCUMULATIONS OF A FEW HUNDREDTHS OF AN INCH WILL BE POSSIBLE. GREATEST ICE ACCUMULATIONS WILL LIKELY BE ACROSS NORTHERN JEFFERSON COUNTY WHERE TEMPERATURES WILL REMAIN BELOW FREEZING THE LONGEST. * IMPACTS...UNTREATED ROADS AND WALKS MAY DEVELOP A THIN LAYER OF ICE OVERNIGHT AND BECOME SLIPPERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE AFFECTED AREAS, BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE TREES AND POWER LINES. INSTEAD, PATCHES OF ICE WILL CAUSE SLICK SPOTS ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD THEREFORE BE DIFFICULT, BUT NOT IMPOSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ THOMAS
4 follow-up statements
090 WWUS41 KBUF 310314 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1014 PM EST FRI DEC 30 2011 NYZ007-008-311115- /O.CON.KBUF.ZR.Y.0002.000000T0000Z-111231T1500Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 1014 PM EST FRI DEC 30 2011 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY... * LOCATIONS...JEFFERSON AND LEWIS COUNTIES. * TIMING...LATE THIS EVENING THROUGH LATE SATURDAY MORNING. * ACCUMULATIONS...ICE ACCUMULATIONS OF A FEW HUNDREDTHS OF AN INCH. GREATEST ICE ACCUMULATIONS WILL LIKELY BE ACROSS NORTHERN JEFFERSON COUNTY WHERE TEMPERATURES WILL REMAIN BELOW FREEZING THE LONGEST. * IMPACTS...UNTREATED ROADS AND WALKS MAY DEVELOP A THIN LAYER OF ICE OVERNIGHT AND BECOME SLIPPERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE AFFECTED AREAS...BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE TREES AND POWER LINES. INSTEAD...PATCHES OF ICE WILL CAUSE SLICK SPOTS ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD THEREFORE BE DIFFICULT...BUT NOT IMPOSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ THOMAS
703 WWUS41 KBUF 310832 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 332 AM EST SAT DEC 31 2011 NYZ007-008-311500- /O.CON.KBUF.ZR.Y.0002.000000T0000Z-111231T1500Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 332 AM EST SAT DEC 31 2011 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * LOCATIONS...NORTHERN PORTIONS OF JEFFERSON AND LEWIS COUNTIES. * TIMING...THROUGH LATE THIS MORNING. * ACCUMULATIONS...ICE ACCUMULATIONS OF A FEW HUNDREDTHS OF AN INCH. * IMPACTS...UNTREATED ROADS AND WALKS WILL DEVELOP A THIN LAYER OF ICE AND BECOME SLIPPERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE AFFECTED AREAS...BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE TREES AND POWER LINES. INSTEAD...PATCHES OF ICE WILL CAUSE SLICK SPOTS ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD THEREFORE BE DIFFICULT...BUT NOT IMPOSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ TMA
143 WWUS41 KBUF 311443 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 943 AM EST SAT DEC 31 2011 NYZ008-311545- /O.CAN.KBUF.ZR.Y.0002.000000T0000Z-111231T1500Z/ LEWIS- INCLUDING THE CITY OF...LOWVILLE 943 AM EST SAT DEC 31 2011 ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE FREEZING RAIN ADVISORY. TEMPERATURES HAVE RISEN ABOVE FREEZING THIS MORNING ENDING THE RISK OF FREEZING RAIN. $$ NYZ007-311700- /O.EXT.KBUF.ZR.Y.0002.000000T0000Z-111231T1700Z/ JEFFERSON- INCLUDING THE CITY OF...WATERTOWN 943 AM EST SAT DEC 31 2011 ...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY... * LOCATIONS...NORTHERN PORTIONS OF JEFFERSON COUNTY FROM WATERTOWN TO THE SAINT LAWRENCE RIVER. * TIMING...THROUGH NOON. * ACCUMULATIONS...LIGHT ICE ACCUMULATING A FEW HUNDREDTHS OF AN INCH. * IMPACTS...UNTREATED ROADS AND WALKS WILL DEVELOP A THIN LAYER OF ICE AND BECOME SLIPPERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY IS ISSUED WHEN ICING IS EXPECTED IN THE AFFECTED AREAS...BUT NOT ENOUGH TO DISRUPT TRAVEL OR DAMAGE TREES AND POWER LINES. INSTEAD...PATCHES OF ICE WILL CAUSE SLICK SPOTS ON ROADWAYS AND SIDEWALKS. WALKING AND DRIVING COULD THEREFORE BE DIFFICULT...BUT NOT IMPOSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ HITCHCOCK
700 WWUS41 KBUF 311702 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1202 PM EST SAT DEC 31 2011 NYZ007-311815- /O.EXP.KBUF.ZR.Y.0002.000000T0000Z-111231T1700Z/ JEFFERSON- INCLUDING THE CITY OF...WATERTOWN 1202 PM EST SAT DEC 31 2011 ...FREEZING RAIN ADVISORY HAS EXPIRED... TEMPERATURES ARE RISING JUST ABOVE FREEZING AND MOST OF THE PRECIPITATION HAS ENDED...THEREFORE THE FREEZING RAIN ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ HITCHCOCK
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this freezing rain advisory went out at Dec 30, 3:21 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Dec 30, 3:21 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
321 PM EST FRI DEC 30 2011
.SYNOPSIS...
LOW PRESSURE NEAR CHICAGO THIS EVENING WILL MOVE ACROSS LOWER
MICHIGAN TONIGHT...THEN WILL TRACK ACROSS LAKE ONTARIO ON SATURDAY.
THIS WILL KEEP OUR FORECAST AREA ON THE WARM SIDE OF THE SYSTEM
WHERE SCATTERED RAIN SHOWERS WILL BE EXPERIENCED. A VIGOROUS TROUGH
WILL THEN DIG ACROSS THE UPPER GREAT LAKES NEW YEARS EVE BEFORE
PUSHING A POWERFUL COLD FRONT ACROSS THE AREA ON NEW YEARS DAY. THIS
WILL SET THE STAGE FOR WINDY AND MUCH COLDER CONDITIONS FOR NEW
YEARS NIGHT THROUGH TUESDAY WITH WIDESPREAD ACCUMULATING LAKE SNOWS.
THE LAKE SNOW BELTS EAST AND SOUTHEAST OF BOTH LAKES COULD RECEIVE
SIGNIFICANT LAKE SNOWS.
&&
.NEAR TERM /THROUGH SATURDAY/...
WHILE A WARM FRONT IS STILL FOUND STRETCHED FROM LAKE ONTARIO TO
THE MOWAWK VALLEY...THE MAIN FEATURE OF INTEREST IS THE STORM SYSTEM
THAT IS SPINNING OVER THE MID WEST. LOW PRESSURE NEAR CHICAGO THIS
EVENING WILL TRACK ACROSS LOWER MICHIGAN DURING THE COURSE OF THE
NIGHT. AHEAD OF THIS FEATURE...A RELATIVELY WARM SOUTHERLY FLOW
ALOFT WILL KEEP THE ASSOCIATED PCPN OVER OUR REGION IN THE FORM OF
RAIN...WITH THE MOST WIDESPREAD PCPN OVER THE FAR WESTERN COUNTIES.
THE FIRST BATCH OF SHOWERS WILL BE ASSOCIATED WITH ANOTHER WARM
FRONTAL BOUNDARY...THEN ANOTHER FOUND OF PCPN WILL COME LATER
TONIGHT WITH THE ACTUAL LOW PASSING ACROSS SOUTHERNMOST ONTARIO.
WILL USE CHC POPS OVER A LARGE PORTION OF THE REGION...WITH LIKELY
POPS FROM THE FAR WESTERN COUNTIES ACROSS THE ADJECENT LAKE ONTARIO
COUNTIES. GIVEN THE LACK OF UPPER LEVEL JET SUPPORT...WILL KEEP QPF
UNDER A QUARTER INCH. TEMPERATURES TONIGHT WILL BE FAIRLY STEADY IN
THE WEST...BUT WILL SLOWLY CLIMB EAST OF LK ONTARIO.
A SHARP H5 TROUGH AND ITS ASSOCIATED SFC REFLECTION WILL SWING
ACROSS THE REGION SATURDAY MORNING...WHILE A PROGRESSIVE SHORTWAVE
RIDGE WILL BUILD EAST FROM MICHIGAN. THIS WILL ALLOW LEFTOVER RAIN
SHOWETRS TO TAPER OFF AND END FROM WEST TO EAST DURING THE MIDDAY
AND AFTERNOON. SINCE THERE WILL BE LITTLE H85 TEMP CHANGE IN THE
WAKE OF THE UPPER LEVEL FEATURE...TEMPS ARE FORECAST TO REMAIN ABV
NORMAL WITH AFTERNOON READINGS LARGELY IN THE 40S. THESE READINGS
WILL BE A SOLID 10 DEG F ABOVE TYPICAL LATE DECEMBER VALUES.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY/...
LOW PRESSURE DEVELOPING NEAR LAKE SUPERIOR WILL INTENSIFY AS IT
SLOWLY LIFTS INTO NORTHERN ONTARIO AND QUEBEC THROUGH MONDAY. THIS
WILL PUSH A COLD FRONT ACROSS WESTERN NEW YORK ON SUNDAY. THEN AN
ARCTIC BOUNDARY WILL DROP ACROSS THE REGION LATE MONDAY. FOLLOWING A
WARM START TO THE NEW YEAR...THE WEATHER WILL QUICKLY TRANSITION TO
A MUCH MORE WINTRY PATTERN. OUR WEATHER WILL KEY ON THE PASSAGE OF
THE FRONTS...DIVIDING THE PERIOD INTO THREE DISTINCT PATTERNS.
SATURDAY NIGHT THROUGH SUNDAY MORNING (THE WARM UP)...SHORT RANGE
MODELS CONTINUE TO BE IN GOOD AGREEMENT IN BRINGING WARMER AIR INTO
THE REGION SATURDAY NIGHT. WHILE INITIALLY THIS WILL REMAIN
ALOFT...EXPECT THE SSE FLOW TO DOWNSLOPE NORTH OF THE THRUWAY FROM
THE NY/PA LINE TO ROCHESTER...CAUSING TEMPERATURES TO RISE SATURDAY
NIGHT. LOWS SHOULD BE IN THE EVENING...WITH RISING TEMPERATURES
OVERNIGHT. AS THE FRONT APPROACHES SUNDAY MORNING...EXPECT WARMER
AIR ALOFT TO MIX IN ALL AREAS...WITH WIDESPREAD TEMPERATURES IN THE
40S LIKELY...AND PERHAPS A BRIEF RISE INTO THE 50S. FEEL MODELS HAVE
A POOR HANDLE ON THIS (INDEED MODELS HAVE HAD A POOR TRACK RECORD
CAPTURING SUCH TEMPERATURE RISES IN THE PAST). WILL CONTINUE TO GO
ABOVE MODEL TEMPERATURE GUIDANCE...PERHAPS EVEN A FEW DEGREES WARMER
THAN THE PREVIOUS FORECAST AS CONFIDENCE INCREASES. OTHERWISE...DO
NOT EXPECT THE FRONT TO BE ACTIVE AT ALL...BUT WILL CARRY A MINIMAL
CHANCE OF RAIN SHOWERS AHEAD OF THE FRONT ON SUNDAY MORNING.
SUNDAY AFTERNOON THROUGH MONDAY (WINDY WITH WSW LAKE EFFECT
SNOWS)...TIMING THE FRONT IS RELATIVELY EASY SINCE IT WILL BE MOVING
VERY QUICKLY...MODEL ERRORS IN POSITION ONLY TRANSLATE INTO AN HOUR
OR TWO DIFFERENCE IN TERMS OF WHEN IT CROSSES WESTERN NEW YORK. THE
FRONT SHOULD BE ACROSS WESTERN NEW YORK BY SUNDAY AFTERNOON...WITH
THE INITIAL IMPACT AN INCREASE IN WINDS. IT WILL BE ESPECIALLY WINDY
ACROSS THE NIAGARA FRONTIER...WITH GUSTS OF 45 TO 50 MPH LIKELY WEST
OF OLEAN TO ROCHESTER...AND ALSO NE OF LAKE ONTARIO IN OSWEGO AND
JEFFERSON COUNTIES. WINDS WILL BE LESS SOUTH AND EAST...WITH GUSTS
MORE IN THE 35 TO 40 MPH RANGE. GUSTY WINDS WILL PERSIST THROUGH
MONDAY.
IN ADDITION TO THE WINDS...CONDITIONS WILL BECOME MORE FAVORABLE FOR
LAKE EFFECT SNOW AS TEMPERATURES DROP SUNDAY NIGHT. WHILE THERE IS
HIGH CONFIDENCE IN SOME LAKE EFFECT SNOW...SNOW AMOUNTS REMAIN QUITE
UNCERTAIN. WHILE THE WIND DIRECTION IS FAVORABLE FOR LAKE
EFFECT...WINDS WILL BE VERY STRONG WHICH WILL DISRUPT ORGANIZED
BANDS AND LIMIT RESIDENCE TIME. ALSO...INSTABILITY WILL INITIALLY BE
LIMITED WITH POST FRONT 850 MB TEMPS INITIALLY ONLY -8C...DROPPING
TO -12C BY MONDAY AFTERNOON. WHILE THIS IS UNSTABLE...THERE IS SOME
CONCERN STRONG WINDS WILL LIMIT THE FORMATION OF A DISCRETE AND
INTENSE BAND. THIS SAID...LOCAL RESEARCH SHOWS THAT CLOSED 500 MB
TROFS TRACKING FROM NEAR LAKE SUPERIOR INTO NORTHERN QUEBEC AND
ONTARIO ARE OFTEN ASSOCIATED WITH HEAVY LAKE SNOWS FROM THE SOUTH
TOWNS TO CHAUTAUQUA RIDGE...DEPENDING ON THE EXACT TRACK. WHILE
MODELS ARE NEARLY UNANIMOUS IN THE GENERAL FORECAST...THERE STILL IS
A SIGNIFICANT DIFFERENCE IN THE TRACK OF THE 500 MB LOW AND STRENGTH
OF THE SURFACE LOW AMONG THE UKMET/NAM/GFS/GGEM WHICH WILL IMPACT
WIND DIRECTION AND INSTABILITY.
EXPECT LAKE SNOWS TO BE SLOW TO DEVELOP SUNDAY AFTERNOON...BUT AS
TEMPERATURES DROP EXPECT A BAND TO DEVELOP NEAR THE SOUTH
TOWNS...EXTENDING INTO THE BOSTON HILLS AND CHAUTAUQUA RIDGE. LAKE
SNOWS WILL INTENSIFY AND SHIFT SOUTH TO WESTERN PORTIONS OF THE
SOUTHERN TIER ON MONDAY...AS WINDS BECOME MORE WESTERLY. OFF LAKE
ERIE...SIGNIFICANT ACCUMULATIONS ARE MOST LIKELY IN SOUTHERN
ERIE...CHAUTAUQUA...NORTHERN CATTARAUGUS...AND WESTERN WYOMING
COUNTIES. A SIMILAR STORY WILL PLAY OUT ENE OF LAKE ONTARIO. LAKE
SNOWS SHOULD DEVELOP SUNDAY EVENING...INTENSIFYING MONDAY AS WINDS
BECOME MORE WESTERLY WITH A LONGER FETCH...AND AS 850 TEMPERATURES
DROP. EXPECT UPSLOPING TO PLAY A ROLE...ESPECIALLY HERE...WHERE
DRAMATIC RISES IN ELEVATION ON THE TUG HILL SHOULD ENHANCE LIFT
WITH JEFFERSON...LEWIS...AND NORTHERN OSWEGO MOST PRONE FOR HEAVY
SNOWS. SNOW AMOUNTS WILL DEPEND ON THE DEPEND ON THE DETAILS...WHICH
WILL BECOME MORE CERTAIN WITH TIME. FOR THE LOCATIONS
DISCUSSED...THERE IS A POTENTIAL FOR HEAVY SNOWS...HOWEVER
SIGNIFICANT UNCERTAINTY REMAINS ON EXACT AMOUNTS. THIS IS A HIGH
CONFIDENCE IN WINDY CONDITIONS DURING THIS PERIOD...WHICH WILL
IMPACT ALL AREAS...ESPECIALLY THOSE WITH SNOW ONGOING.
MONDAY NIGHT AND TUESDAY (BITTERLY COLD WITH WIDESPREAD NW LAKE
SNOWS)...THE ARCTIC BOUNDARY IS FORECAST TO PUSH SOUTH ACROSS
WESTERN NEW YORK ON MONDAY EVENING...HOWEVER 12Z RUNS OF THE
GFS/GGEM ARE NOT AS FAR SOUTH OR QUITE AS COLD AS THE 00Z RUNS. THIS
SAID...TEMPERATURES WILL DROP MARKEDLY (GFS/EURO/GGEM MEAN OF ABOUT
-19C AT 850 MB) MONDAY NIGHT. THIS WILL INCREASE LAKE INDUCED
INSTABILITY...AND LIKELY WILL BRING WIDESPREAD BUT DISORGANIZED LAKE
EFFECT SNOW FROM LAKE ONTARIO. UPSLOPING...AND UPSTREAM LAKES WILL
PLAY A ROLE HERE...BUT EXPECT MOST TO RECEIVE AT LEAST SOME SNOW
FROM THIS. WHATEVER DOES FALL WILL BE QUITE FLUFFY...WITH RATIOS OF
20:1 OR BETTER LIKELY. IN A NORTHWEST FLOW...TYPICALLY SE OF LAKE
ONTARIO TENDS TO SEE THE GREATEST ACCUMULATIONS...THOUGH IT IS TOO
FAR OUT TO GET TOO SPECIFIC WITH ANY CONFIDENCE. LAKE SNOWS WILL
CONTINUE TUESDAY...AND WHILE ACCUMULATIONS WILL VARY...IT WILL BE
BITTERLY COLD ACROSS THE REGION...WITH DAYTIME HIGHS IN THE TEENS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE UPPER LEVEL TROF AND ASSOCIATED SURFACE LOW WILL FINALLY START
EXIT EAST INTO THE CANADIAN MARITIMES TUESDAY NIGHT. SNOW SHOWERS
WILL LIKELY PERSIST THROUGH THE EVENING HOURS...DIMINISHING WITH THE
WIND SHIFT LATE TUESDAY NIGHT.
AFTER THIS...SURFACE HIGH PRESSURE WILL CROSS THE REGION...BUT THIS
WILL QUICKLY BE FOLLOWED BY ANOTHER SHORTWAVE LATER IN THE DAY
WEDNESDAY. 12Z RUNS OF THE GFS/EUROPEAN/GGEM ARE IN GOOD AGREEMENT
ON THIS...AND WITH TEMPERATURES ALOFT STILL COLD AHEAD OF THIS
SHORTWAVE...ANOTHER ROUND OF LAKE EFFECT SNOW SHOWERS IS A GOOD
POSSIBILITY NE OF THE LAKES. ITS STILL TOO EARLY TO PIN DOWN
LOCATIONS...BUT WITH ANY SIGNIFICANT SNOWS LIKELY TO BE SHORT
LIVED...AS THE SHORTWAVE SHOULD REMAIN OPEN AND PROGRESSIVE.
THIS UPPER TROF WILL LIFT AND EXIT EAST...WITH A DIMINISHING CHANCE
FOR PRECIPITATION BY FRIDAY. WHILE TEMPERATURES WILL START THE
PERIOD MUCH BELOW NORMAL...THEY WILL MODERATE TO NEAR NORMAL BY
FRIDAY.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
CIGS ACROSS THE REGION THIS AFTERNOON WILL RANGE FROM 2500-4000 FT
WITH THE MAJORITY OF THE TAF SITES EXPERIENCING VFR CONDITIONS. CIGS
WILL ONCE AGAIN LOWER AND THICKEN EARLY TONIGHT THOUGH AS ANOTHER
FRONTAL BOUNDARY WILL LIFT ACROSS THE REGION. THIS BOUNDARY WILL
ALSO GENERATE SOME SCATTERED RAIN SHOWERS.
ALONG WITH THE DETERIORATING CIGS/VSBYS...A 35-40KT LOW LEVEL JET
WILL PUSH ACROSS THE REGION. SINCE SFC WINDS WILL BE LIGHT FROM THE
SOUTHEAST DURING THIS TIME...THERE WILL BE SOME LOW LEVEL WIND SHEAR
TO CONTEND WITH.
ON SATURDAY...MVFR TO IFR CIGS WILL BE IN PLACE THROUGH AT LEAST
MIDDAY...WITH ONLY SLOW IMPROVEMENT EXPECTED DURING THE MID AND LATE
AFTERNOON.
OUTLOOK...
SATURDAY NIGHT...MAINLY VFR.
SUNDAY...VFR WITH A CHANCE OF PM RAIN SHOWERS.
SUNDAY NIGHT AND MONDAY...MVFR/IFR WITH LAKE SNOWS. WINDY.
TUESDAY...VFR TO MVFR WITH SCATTERED LAKE SNOW SHOWERS.
WEDNESDAY...MAINLY VFR.
&&
.MARINE...
LOW PRESSURE NEAR CHICAGO THIS EVENING WILL TRACK ACROSS LOWER
MICHIGAN OVERNIGHT...THEN WILL MAKE ITS WAY EAST ACROSS LAKE ONTARIO
ON SATURDAY. THIS WILL PRODUCE MODERATE SOUTHEASTERLIES ON BOTH
LAKES TONIGHT WITH THE HIGHEST WAVES REMAINING OVER CANADIAN WATERS.
MODERATE BREEZES WILL VEER TO THE SOUTHWEST IN THE WAKE OF THE
PASSING LOW ON SATURDAY...WITH CONDITIONS REMAINING BELOW SCA
CRITERIA. LIGHT WINDS WILL REMAIN IN PLACE SATURDAY NIGHT WITH HIGH
PRESSURE PASSING OVER THE EASTERN LAKES.
A DEEP TROUGH WILL DIG ACROSS THE GREAT LAKES REGION ON NEW YEARS
DAY WITH A POWERFUL COLD FRONT USHERING IN GALE FORCE WINDS LATE NEW
YEARS DAY THROUGH AT LEAST NEW YEARS NIGHT. A GALE WATCH WILL BE
ISSUED WITH THIS PACKAGE TO COVER THIS LIKELIHOOD.
NOTE: THE MONTREAL TO LAKE ONTARIO PORTION OF THE ST LAWRENCE SEAWAY
IS NOW 'CLOSED' FOR NAVIGATION. FORECASTS FOR THIS WATERWAY HAVE
ENDED...AND WILL RESUME WITH THE OPENING OF THE SEAWAY IN THE SPRING.
&&
.CLIMATE...
THROUGH DECEMBER 28TH TOTAL SNOWFALL TO START THE 2011-12 SEASON ARE:
BUFFALO 3.5 INCHES
ROCHESTER 4.4 INCHES
WITH THIS NEAR RECORD LOW SNOWFALL THUS FAR FOR THE WINTER OF
2011-12 WE COMPARED OTHER SUCH SLOW STARTS TO WINTERS TO THEIR
ANNUAL SNOWFALL TOTALS. THE 30-YEAR NORMALS PLACE DECEMBER AS THE
SNOWIEST MONTH IN BUFFALO...AND JANUARY FOR ROCHESTER. THE TABLE
BELOW CONTAINS THE LEAST AMOUNT OF SNOW TO START THE WINTER SEASON
THROUGH THE END OF THE YEAR...ALONG WITH THE RESPECTIVE ANNUAL (JULY
THROUGH JUNE) SNOWFALL TOTAL.
BUFFALO
RANK YEAR SNOW FALL ANNUAL TOTAL
THROUGH (INCHES)
END OF YEAR
(INCHES)
1 1896 3.6 50.2
2 1931 3.8 49.6
3 1918 5.8 25.0
4 1923 6.4 46.7
5 1888 7.0 67.3
6 1891 8.0 80.9
7 1948 8.2 40.1
8 1994 8.7 74.6
9 1889 9.1 22.4
10 1939 9.2 83.6
***NORMAL THROUGH THE END OF THE YEAR: 36.2***
***1981-2010 CLIMATOLOGICAL NORMAL ANNUAL TOTAL IS 94.7***
ROCHESTER
RANK YEAR SNOW FALL ANNUAL TOTAL
THROUGH (INCHES)
END OF YEAR
(INCHES)
1 1939 2.7 54.5
2 2006 5.2 107.2
3 1931 5.9 75.7
4 1941 6.1 66.3
5 2001 7.2 58.1
6 1952 7.5 41.7
7 1940 7.9 73.7
8 1932 9.1 29.2
9 1998 10.2 111.6
10 1943 10.3 46.1
***NORMAL THROUGH THE END OF THE YEAR: 29.2***
***1981-2010 CLIMATOLOGICAL NORMAL ANNUAL TOTAL IS 99.5***
SNOWFALL RECORDS GO BACK TO THE WINTER OF 1884-85.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...GALE WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING FOR
LEZ040-041.
GALE WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
EVENING FOR LOZ042>045-062>065.
&&
SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...RSH
MARINE...RSH
CLIMATE...THOMASHazardous weather outlook, Dec 30, 3:39 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 339 PM EST FRI DEC 30 2011 NYZ001-002-010-011-312100- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE- 339 PM EST FRI DEC 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT WILL CROSS WESTERN NEW YORK ON NEW YEARS DAY. THIS WILL BRING WINDY CONDITIONS TO THE NIAGARA FRONTIER SUNDAY AFTERNOON WHICH WILL LAST THROUGH MONDAY. WIND GUSTS IN EXCESS OF 45 MPH DURING THIS PERIOD ARE LIKELY. SCATTERED LAKE EFFECT SNOW SHOWERS WILL BECOME MORE WIDESPREAD THROUGH MONDAY...WITH SIGNIFICANT ACCUMULATIONS POSSIBLE MONDAY NIGHT AND TUESDAY. BITTERLY COLD TEMPERATURES AND AREAS OF BLOWING AND DRIVING SNOW ARE ALSO POSSIBLE. TRAVEL CONDITIONS WILL BE IMPACTED BY WEATHER DURING THIS TIME FRAME. THOSE PLANNING TO TRAVEL SHOULD STAY TUNED FOR THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-019-020-085-312100- WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 339 PM EST FRI DEC 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT WILL CROSS WESTERN NEW YORK ON NEW YEARS DAY. THIS WILL BRING WINDY CONDITIONS SUNDAY AFTERNOON...WITH LAKE SNOWS LIKELY TO DEVELOP BY SUNDAY EVENING. WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE. THERE IS ALSO THE POTENTIAL FOR A HEAVY EFFECT SNOW BAND TO DEVELOP SUNDAY NIGHT AND MONDAY...WHICH COULD IMPACT ANYWHERES FROM THE WESTERN PORTIONS OF THE SOUTHERN TIER TO THE BUFFALO SOUTH TOWNS AND BOSTON HILLS. A SECONDARY FRONT WILL CROSS THE REGION LATE MONDAY. THIS WILL BRING EVEN COLDER TEMPERATURES...AND SHIFT WINDS TO THE NORTHWEST...WITH MORE WIDESPREAD BUT LESS FOCUSED LAKE SNOWS TO PERSIST MONDAY NIGHT AND TUESDAY. THE COMBINATION OF GUSTY WINDS AND LAKE SNOWS IS LIKELY TO HAVE A SIGNIFICANT IMPACT ON TRAVEL DURING THIS TIME. THOSE PLANNING TO TRAVEL SHOULD STAY TUNED FOR THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003>008-312100- MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- 339 PM EST FRI DEC 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT WILL CROSS WESTERN NEW YORK ON NEW YEARS DAY. THIS WILL BRING WINDY CONDITIONS SUNDAY EVENING...WITH LAKE SNOWS LIKELY TO DEVELOP BY SUNDAY NIGHT. WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE. THERE IS ALSO THE POTENTIAL FOR A HEAVY EFFECT SNOW BAND TO DEVELOP SUNDAY NIGHT AND MONDAY...WHICH COULD IMPACT THE TUG HILL...AS WELL AS MUCH OF LEWIS AND JEFFERSON COUNTIES. A SECONDARY FRONT WILL CROSS THE REGION LATE MONDAY. THIS PUSH LAKE EFFECT BANDS SOUTHWARD...AND USHER IN EVEN COLDER TEMPERATURES. FOR MONDAY NIGHT AND TUESDAY...MOST PERSISTENT LAKE SNOWS WILL LIKELY BE ACROSS MONROE...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES DURING THIS TIME PERIOD. THE COMBINATION OF GUSTY WINDS AND LAKE SNOWS IS LIKELY TO HAVE A SIGNIFICANT IMPACT ON TRAVEL DURING THIS TIME. THOSE PLANNING TO TRAVEL SHOULD STAY TUNED FOR THE LATEST WEATHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ013-014-021-312100- LIVINGSTON-ONTARIO-ALLEGANY- 339 PM EST FRI DEC 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COLD FRONT WILL CROSS WESTERN NEW YORK ON NEW YEARS DAY. THIS WILL BRING GUSTY WINDS SUNDAY NIGHT AND MONDAY...WITH GUSTS IN EXCESS OF 40 MPH...ESPECIALLY ACROSS HIGHER TERRAIN. LAKE EFFECT SNOW SHOWERS WILL DEVELOP SUNDAY NIGHT...IMPACTING THE REGION AT TIMES THROUGH TUESDAY. THE COMBINATION OF GUSTY WINDS AND PERIODS OF LAKE SNOWS WILL IMPACT TRAVEL AT TIMES ACROSS CENTRAL PORTIONS OF THE SOUTHERN TIER...AND WESTERN PORTIONS OF THE FINGER LAKES REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-LOZ030-SLZ022-024-312100- UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 339 PM EST FRI DEC 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-LOZ042>045-062>065-312100- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 339 PM EST FRI DEC 30 2011 ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. GALE FORCE WINDS ARE LIKELY SUNDAY AND MONDAY. PORTIONS OF THE LAKES MAY EVEN EXPERIENCE GUSTS BRIEFLY REACHING STORM FORCE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
Nearby
Freezing Rain Advisories in New York, 2011Every freezing rain advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.